Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 99, NWS Jackson, MS

July 21, 2019Jasper County, Jones County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 21, 2019, 4:22 PM CDT for Jasper County, Jones County, Mississippi. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2019, 4:22 PM CDT (21:22 UTC)
Expired
Jul 21, 2019, 6:18 PM CDT
In force
116 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, MS, Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 97 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WGUS54 KJAN 212122
FFWJAN
MSC061-067-220015-
/O.NEW.KJAN.FF.W.0099.190721T2122Z-190722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
422 PM CDT Sun Jul 21 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southern Jasper County in east central Mississippi...
  Northern Jones County in southeastern Mississippi...

* Until 715 PM CDT.

* At 422 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to three inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Laurel, Sandersville, Heidelberg, Stafford Springs, Moss and Soso. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3183 8891 3183 8894 3181 8894 3161 8940
      3180 8940 3180 8932 3184 8931 3197 8891

$$

NF
2 follow-up statements
008 
WGUS74 KJAN 212207
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
507 PM CDT Sun Jul 21 2019

MSC061-067-220015-
/O.CON.KJAN.FF.W.0099.000000T0000Z-190722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper MS-Jones MS-
507 PM CDT Sun Jul 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHERN JASPER AND NORTHERN JONES COUNTIES...

At 506 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to three to four inches of rain have 
already fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Laurel, Sandersville, Heidelberg, Stafford Springs, Moss and Soso. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3183 8891 3183 8894 3181 8894 3161 8940
      3180 8940 3180 8932 3184 8931 3197 8891

$$

NF
596 
WGUS74 KJAN 212318
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
618 PM CDT Sun Jul 21 2019

MSC061-067-212328-
/O.CAN.KJAN.FF.W.0099.000000T0000Z-190722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper MS-Jones MS-
618 PM CDT Sun Jul 21 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN JASPER AND NORTHERN JONES
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3183 8891 3183 8894 3181 8894 3161 8940
      3180 8940 3180 8932 3184 8931 3197 8891

$$

NF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:52 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 21, 3:52 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
352 PM CDT Sun Jul 21 2019

.DISCUSSION...
The rest of today through Monday: Scattered thunderstorms have
developed throughout most of the region this afternoon. There is
very little flow over the region resulting in very slow storm
motions. This combined with significant atmospheric moisture
available for these storms to tap into, could lead to some
additional isolated flash flooding before the storms begins to
dissipate this evening. However, there was not enough confidence
to add a threat of flash flooding to the HWO. Some showers could
linger into the night.

An upper trough will begin to deepen across the eastern CONUS
overnight, eventually pushing a cold front towards our region.
Latest guidance has trended slower with the progression of the front
into the ArkLaMiss, with it not entering the northern portions of
our region until late tomorrow afternoon into tomorrow evening.
However, storms will exist well out ahead of the actual frontal
boundary, impacting the northern portions of the region as early as
the late morning hours. Although shear values are low, there will be
enough low level lapse rates to support a strong storm or two.
Chances of strong storms will increase as the front nears and
forcing increases late tomorrow afternoon into tomorrow evening.

Storms will also be possible in the southern portions of our region
but these storms will be more diurnally/seabreeze driven, moving
into the region from the south. For the few areas that won't be
impacted by storms or cloud cover, temperatures could get as warm as
the low 90s. Temps that warm combined with possible overachieving
dewpoints, could result in heat indices in the lower 100s. /JPM3/

Monday night through Saturday: Come Monday evening a cold front
will be moving through our northwest zones. Along and just ahead
of the cold front isolated severe storms capable of damaging wind
and hail will be possible. The cold front will be slow moving and
the severe potential is expected to wain with the loss of daytime
heating. An amplified mid level ridge will remain over the Rockies
while mid level troughing remains over the eastern CONUS Tuesday.
This will help a >1025mb high drop over the Central Plains and
push the cold front south of our CWA by Tuesday afternoon. A
cooler and much drier airmass will move into our CWA in the wake
of the cold front. This will result in dry weather by Tuesday
night and cooler than normal temperatures through the end of the
week. Our normal highs run in the lower 90s. Highs Tuesday will
be in the low to mid 80s. Highs will warm slightly through Saturday
afternoon but top out mostly in the 80s. Our morning lows normally
run in the lower 70s. Morning lows Wednesday will be in the low to
mid 60s. Lows each morning will be in the 60s as it will take
until Sunday morning before most of the area bottoms out in the
lower 70s. Much of the week will remain dry but by Friday
afternoon enough moisture will have returned to our southern zones
to support a few afternoon and early evening storms. The moisture
will increase northward over the remainder of our CWA Saturday and
support isolated to scattered mainly afternoon and evening storms
over our CWA. /22/

&&

.AVIATION...
18Z TAF discussion:
Flight conditions will be impacted by isolated to scattered storms
this afternoon at each site. Storms will begin to dissipate after
00Z. Some low cigs are possible at a few sites tomorrow morning.
Isolated to patchy fog is also possible at some sites before
sunrise tomorrow however, there was not enough confidence to
include mention in the latest TAFs./JNE/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  89  72  84 /  28  50  54  39
Meridian      71  90  73  84 /  27  46  52  50
Vicksburg     72  90  72  83 /  28  43  54  27
Hattiesburg   70  91  73  84 /  25  66  47  70
Natchez       71  89  72  81 /  28  53  49  48
Greenville    73  90  70  82 /  22  55  63  13
Greenwood     71  89  70  83 /  26  59  63  14

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3/22/JNE
Hazardous weather outlook, Jul 21, 3:21 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson MS
321 PM CDT Sun Jul 21 2019

ARZ074-LAZ007>009-015-016-023>026-MSZ028>033-036>066-072>074-
222030-
Ashley-Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
321 PM CDT Sun Jul 21 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northeast Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

ARZ075-MSZ018-019-025>027-034-035-222030-
Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Washington-
Humphreys-
321 PM CDT Sun Jul 21 2019

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, north central Mississippi, and
northwest Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Monday

Isolated severe storms capable of damaging winds to 60 mph and
hail to the size of quarters are possible late Monday afternoon
and Monday evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Monday night.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Jul 21, 3:19 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      3 WSW ELLISON RIDGE     33.06N 88.92W
07/20/2019                   WINSTON            MS   PUBLIC

            VIDEO OF WATER FLOWING ACROSS CRYSTAL RIDGE
            RD NEAR THE INTERSECTION OF GARRIGUES RD.

&&

TW
Special weather statement, Jul 21, 3:21 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jackson MS
321 PM CDT Sun Jul 21 2019

LAZ024>026-212045-
Tensas LA-Concordia LA-Catahoula LA-
321 PM CDT Sun Jul 21 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TENSAS...NORTH
CENTRAL CONCORDIA AND NORTHEASTERN CATAHOULA PARISHES UNTIL 345 PM
CDT...

At 320 PM CDT, Meteorologists were tracking a strong thunderstorm
over Lee Bayou, or 10 miles north of Ferriday, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ferriday, Clayton, Frogmore, Lee Bayou, West Ferriday and Sicily
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3189 9180 3189 9178 3188 9178 3187 9177
      3189 9171 3190 9161 3189 9159 3188 9159
      3188 9158 3190 9156 3168 9147 3162 9152
      3151 9169 3186 9183
TIME...MOT...LOC 2020Z 077DEG 8KT 3178 9160

NF
Special weather statement, Jul 21, 3:45 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
345 PM CDT Sun Jul 21 2019

MSZ048-053-054-212115-
Copiah-Hinds-Claiborne-
345 PM CDT Sun Jul 21 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
CLAIBORNE...SOUTHWESTERN HINDS AND NORTHWESTERN COPIAH COUNTIES...

At 345 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dry Grove to near Carpenter. The
storms are nearly stationary.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Utica, Dry Grove, Rocky Springs, Carpenter and Dentville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3186 9080 3209 9083 3218 9039 3200 9037
TIME...MOT...LOC 2045Z 316DEG 2KT 3206 9046 3200 9070

NF
Local storm report, Jul 21, 4:00 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     FLASH FLOOD      3 SW LEXINGTON          33.08N 90.08W
07/21/2019                   HOLMES             MS   EMERGENCY MNGR

            BROZVILLE RD CLOSED DUE TO FLOODING. A BOX
            CULVERT FAILED WITH A 30FT SECTION OF ROAD
            COLLAPSED. 2 HOMES ALSO TOOK ON WATER.

&&

TW
Local storm report, Jul 21, 4:03 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
403 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     FLASH FLOOD      4 SW ACONA              33.22N 90.06W
07/21/2019                   HOLMES             MS   EMERGENCY MNGR

            BELL BOTTOM RD CLOSED DUE TO FLOODING.

&&

TW
Local storm report, Jul 21, 4:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
404 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     FLASH FLOOD      3 NNW LEXINGTON         33.15N 90.07W
07/21/2019                   HOLMES             MS   EMERGENCY MNGR

            ANDERSON ROAD CLOSED DUE TO FLOODING.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:14 AM CDTFlash Flood WarningJANHolmes4 hr
Jul 21, 10:48 AM CDTRiver Flood WarningJANNeshoba3 days
Jul 21, 2:37 PM CDTSpecial Weather StatementJANLawrence23 min
Jul 21, 3:00 PM CDTSpecial Weather StatementJANCovington, Jefferson Davis, Lawrence30 min
Jul 21, 3:30 PM CDTFlash Flood WarningJANCovington, Jefferson Davis118 min
Jul 21, 3:45 PM CDTSpecial Weather StatementJANCopiah30 min

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.